Q: My client of eight weeks suddenly developed two bacteria spots on her nails. As a school teacher, she developed an allergy to chalkboard dust. Her doctor prescribed medicated lotion. Can this be part of the problem? I have heard that other conditions can cause bacteria, such as antibiotic medication, thyroid problems, chronic yeast infection, and psoriasis of the skin. Is this true?
A: Dr. Phoebe Rich: You are correct that the green discoloration of the nails is usually a bacterial problem called pseudomonas. It is a common bacterium that lives in water, especially hot water. Pseudomonas is often a secondary bacterial infection, which means it infects a nail that is already damaged, perhaps by psoriasis or onycholysis. Pseudomonas will often spontaneously disappear when the underlying nail problem is cleared up. There are several home remedies that will treat pseudomonas very effectively. The simplest treatment is to use diluted white vinegar soaks (1 part vinegar to 2-4 parts water) for several weeks. You can store the solution in a dropper bottle and apply one drop under the nail twice a day. To remove the discoloration, the nails can be rinsed in a diluted bleach solution (1 part bleach to 4 parts water) once or twice, but not for prolonged periods. If these simple remedies fail, a doctor can prescribe antibiotics for resistant cases.
Doug Schoon: Bacterial infections account for almost all green discolorations on the surface of the nail plate (under the enhancement). That they are mold and mildew is a myth, and fingernail fungal infections are also pretty rare. The vast majority of green bacterial infections are caused by improper preparation and/or application. Improperly cleaning the nail leaves it contaminated with bacteria that can grow after the enhancement is applied. Improper application can lead to lifting, which can allow bacteria to get under the area where the product has separated. The problems you listed cannot cause these infections.
Q: I am a 51-year old female. I’m perimenopausal and my nails will not grow. I take regular calcium supplements of 1200 mg every day plus nonfat milk and nonfat soy milk. My diet is high in soy, vegetables and fruits, and carbohydrates, with a limited number of proteins. All my life, I’ve had beautiful, long nails, but within the last two or three years my nails will not grow. I have tried everything possible, yet my nails are paper thin, split, and peel all of the time. Do you have any information or suggestions that might help?
A: Dr. Rich: It may seem like your nails won’t grow, but actually all nails grow. However, if your nails are brittle, peeling, or easily broken, it will seem like they are not growing at all. The calcium that you are taking is very good for your bones, but it will not help your nails. The strength of nails depends on proteins and amino acids rather than calcium. Water content is also important, because nails that are dehydrated will chip and peel more easily. You don’t say whether you are taking an estrogen replacement. Sometimes women in menopause notice a change in their nails and estrogen replacement may help. There is no scientific proof of this, however. Another thing that is sometimes helpful with brittle nails is the vitamin biotin. The correct dosage is 2,000 to 3,000 micrograms a day. You can ask your pharmacist for a product called Biotin Forte (which contains 3,000 micrograms) that should be taken once daily.
Q: I have been battling toenail fungus on my big toes for more than 15 years. I first used a topical, over-the-counter treatment. For the past four years, I have been taking a prescription medication called Grisactin for the toenail fungus as well as using the topical treatment. I now have a full toenail on each foot again, but there’s still some yellow discoloration at the very end of my nails. Does the discoloration indicate there is still fungus present?
A: Dr. Godfrey Mix: The discoloration probably indicates there is still fungus present. Only a culture of the nail will positively determine if this is so. I would recommend that you talk to your doctor about taking one of the newer oral antifungals for a 90-day period to compete your treatment.
Grisactin is a brand name for griseofulvin, an oral antifungal. Griseofulvin was the first oral antifungal drug to be marketed to the public. It has the most limited spectrum antifungal activity of all available oral antifungal drugs. Griseofluvin is a fungistatic drug that slows or stops the growth of the fungus but does not kill it. It is hoped that the body’s defenses can then destroy the weakened fungus. There is a very high recurrence rate after this drug has been discontinued. (I have read studies quoting a 90% reinfection rate.) Because it is necessary to take this drug over a long period of time, and because of the very low cure rates – 10%-50% at best without nail removal – this drug is currently used by very few doctors for the treatment of fungal nails.
Today we have newer oral antifungal agents that are showing much more promise for curing onychomycosis (fungal infection of the nail). Terbinafine (Lamisil, manufactured by Novartis) and itraconazole (Sporanox, manufactured by Janssen) are the main oral antifungal drugs now being used by doctors for onychomycosis. Terbinafine is fungicidal (it actually kills the fungus) while itraconazole is fungistatic. Both of these drugs quickly enter the nail bed and are diffused into the entire nail plate rapidly where they accumulate. The rapid buildup of the drub creates a “reservoir effect” helping to product long-term antifungal action. These agents have been found in nail clippings for periods up to 6-9 months after discontinuing therapy.
Both of these drugs have a very broad spectrum of activity against fungi, candida, and some of the other organisms commonly found in infections of the nails. Both of these drugs are taken over a three-month period. Of these two anti-fungal drugs, terbinafine seems to be becoming the drug of choice among podiatrists for the treatment of onychomycosis.
Q: A few months ago I was in a traffic accident and had to have my ruptured spleen removed. I’m a nail technician with my own salon and I am afraid I am endangering my health through constant contact with nail chemicals and with clients. Should I be concerned with continuing my practice as a nail tech?
A: Dr. Phoebe Rich: The loss of your spleen should not have any impact on your ability to continue your career as a nail technician. I do not believe the chemicals in your workplace pose any particular problems for people with a splenectomy. It is important for all of us to be careful with environmental hazards in our homes and workplaces, but nail technicians who practice with care are not at higher risk than others.
For reprint and licensing requests for this article, Click here.